jump to navigation

Grazing September 11, 2014

Posted by Judy in Musings.
Tags: , , ,
trackback

My afternoon at the cancer center today could be divided into the good and the bad. The good was that the tech was right. This second part of radiation, the boost, is MUCH easier to manage! I practically skipped out of there today. They are treating two different areas as the mastectomy scar wraps around to the side of my body. One field is from above and the other is to the side. Each dose lasted roughly 16 seconds. They came in to readjust the machine in between the doses, and that was it. More time was spent getting everything set up than in delivering the dose. Four more days of this will be a piece of cake!

I also found out that I can stop using the special gel (Radiagel) once the radiation treatments are done and I can switch to using good moisturizers, and most importantly, deodorant! Yes, people around the world are now cheering!

The bad news is bad, but I’m hoping that I’m just blowing it out of proportion. Two days ago, I noticed that I had alot of junk on my vocal cords, causing me to be constantly clearing my throat. I’m not generally a throat clearer because it’s bad for the cords. The junk was too excessive, though, and at times would make my voice really gravely and creepy, so clearing was a necessity. Then, last night I noticed that swallowing was a little weird. I wouldn’t go so far as to say that I had trouble swallowing, but it certainly felt like I was swallowing past a lump. I also noticed this last night:

DSC04719

Anyone see a problem with that?

It’s a little island of radiation-induced tanning . . . . right on my vocal cords. I tried not to freak out when I saw it, but decided that I’d be having a frank discussion with the radiation onc the following day, which was today. He asked how I was.

Me: Well, my throat is not good.
Doc: Sore throat, difficulty swallowing?
Me: Sort of, but mostly there’s a lot of junk on my cords and I get hoarse very quickly. This is a problem as my job is singing. And, I noticed this. (Pointing to the radiation island.)
Doc: Oh, yes, that’s from the radiation. In order to get to nodes, part of the radiation was grazing your left vocal cord.

Crickets.

In my brain, I’m thinking, “What the !@#(*!&@)(#*! Why wasn’t I told this?

Me: (trying valiantly to remain calm) So is this a permanent situation, or how long will this last?
Doc: Oh, I’d say maybe a week to 10 days.

Okay, I can handle that. But still. He absolutely should have mentioned this to me. I think the fact that my cords are very important to me must have been lost on him. I don’t really know how that happened since I have talked to all of my providers, ad nauseum, about the need to preserve the cords. I talked about it so much, I should have had t-shirts made up or something! Had I known that my cords were going to be grazed by radiation for the past 6 weeks, I certainly would have spoken up and asked for a modification in the treatment plan. Fortunately for the doctor, I like him quite well, so I kept it mostly together. I really wanted to wallup him upside the head, though.

Doc: So you sing every day?
Me: Well, I get paid to sing every Sunday, and theoretically I should be practicing daily. So, yes.
Doc: Hmmm. Well . . .

I’ll interrupt the dialogue here to say that I think my facial expression and body language must have shown my annoyance and frustration a bit, as he then mentioned that he could possibly give me a steroid to reduce the swelling.

Doc: Is that something you’d be interested in?
Me: YES!
Doc: Now, the steroid brings other side effects, like making it hard for you to sleep.
Me: Oh, I always have trouble sleeping, that’s no biggie.
Doc: Really?
Me: Uh, yeah. I have four small children, sleep is a joke around our house. The steroids will be fine!

He also gave me a recipe for a gargle to help with, well, I”m not exactly sure what it’ll help with, to be honest. But it’s water, lemon and baking soda, so it can’t hurt.

Anyway, then he tells me about vocal cord cancer patients who have to undergo high doses of radiation directly to their cords, who then have the trauma of having the quality of their voice change. I just raised an eyebrow and looked at him.

Doc: I hope the quality of your voice doesn’t change.
Me: Yeah, me, too! (And I think to myself, it had better not change!)

Again, he must have read my body language because he then said, “I’m sorry about all of this.”

So, now I’m taking Prednisone, gargling some concoction and hoping that in 2 weeks time, all will have gone back to normal. Let’s just say that it’s a good thing this vocal issue turned up on the last day of x-ray treatment. If I’d discovered it earlier, I would’ve been hard-pressed to want to continue with that portion of the treatment!

I just keep telling myself: It could be worse. It could be much worse!
For example, I could be relegated to wearing these infinitely sexy shirts forever! 😀

The fishnet version
80s shirt

My version
80s shirt my version

Advertisements

Comments»

1. Mary - September 11, 2014

Sympathy coming your way along with prayers Girl! It will work out but I know it must have been a shock after your caution to everyone regarding your vocal cords! Keep praying and gargling! You are almost to the end of this trial. Keep being brave. You have held up supremely well through this whole ordeal.

2. rlape85 - September 11, 2014

Sweetie, Our prayers are still coming to you. Prednisone will help with the swelling and the gargling with the baking soda will make your trout feel smooth. I love your version, does it feel softer? Hope and pray you will be able to sleep even though you are starting the prednisone. You are an inspiration for lots of people. Continue trusting in the Lord, your Faith will set you free. Love you so much. God bless you. ❤ ❤ :* :*

3. Deborah - September 12, 2014

Perla, you are amazing! I’m praying your cords – and you! – will be fine, and the steroids will work for you. And your version of the shirt…..MUCH better!! Love to you…. ❤

4. Jen - September 12, 2014

Awesome shirt! I think that’s actually pretty fashionable right now. 🙂 I am so sorry about your vocal cords and your fear about the quality of your voice changing. I’ll add that to my prayer list. And about the prednisone… was trouble sleeping the only side-effect he mentioned? I was once on prednisone for an extended period of time after a severe allergic reaction to penicillin. I had other side-effects besides trouble-sleeping…. But maybe I was on a higher dose for a longer period of time, or something. Anyhow, prayers, prayers, prayers, for all sorts of stuff for you. The great thing is, God has come through for you so many times, so we know we can trust Him.
Hugs!
Jen


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: